Idaho, 2015

Hail and Damaging Winds in Idaho, June 1, 2015

June 1, 2015 · NWS PIH · 11 events in 8 counties and zones

Much of southeast Idaho received severe thunderstorm winds and large hail on June 1st including a boating accident on Bear Lake with 4 fatalities from the severe thunderstorm winds capsizing a boat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
3
Property damage
$18,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Much of southeast Idaho received severe thunderstorm winds and large hail on June 1st including a boating accident on Bear Lake with 4 fatalities from the severe thunderstorm winds capsizing a boat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 1, 12:26 PM MST, 24 minutes earlier.

Area forecast discussion, Jun 1, 12:26 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
126 PM MDT MON JUN 1 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

A COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON. SHOWERS
AND THUNDERSTORM ARE DEVELOPING JUST BEHIND THE FRONT ALONG THE
700MB TROUGH. THE THREAT FOR SEVERE THUNDERSTORMS WILL PERSIST
INTO THE EVENING HOURS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE
REGION UNTIL 03Z. MUCH OF THE ACTIVITY WILL MOVE AWAY FROM THE
REGION OVERNIGHT. THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON
TUESDAY...BUT SHOULD BE MAINLY CONFINED TO THE CENTRAL MOUNTAINS.
EXPECT BREEZY CONDITIONS FOR WEDNESDAY...PROBABLY JUST BELOW LAKE
WIND ADVISORY LEVELS. ANOTHER GOOD CHANCE FOR STORMS AREAWIDE ON
WEDNESDAY AS AN UPPER LOW BEGINS TO DIG INTO THE WEST AND A
SHORTWAVE TROUGH MOVES THROUGH THE REGION.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. UPPER TROUGH ALONG
PACIFIC COAST DEEPENS AND CLOSES CENTER OFF CALIFORNIA COAST THROUGH
THURSDAY NIGHT. UPPER LOW THEN CONTINUES TO DROP SOUTH TO NEAR SAN
DIEGO FOR THE WEEKEND. SOUTHERLY FLOW MAINTAINS MOISTURE ACROSS EAST
IDAHO. GFS WAVERING SLIGHTLY ON AMOUNT OF MOISTURE AVAILABLE FROM
ANDRES FOR THE WEEKEND...BUT POTENTIAL STILL EXISTS TO SEE AN
INCREASE BY SATURDAY. HAVE KEPT MENTION OF PRECIP EACH DAY ACROSS
THE REGION. DMH

&&

.AVIATION...ACTIVE BAND OF SHOWERS BETWEEN SURFACE COLD FRONT AND
MID LEVEL TROUGH AXIS ACROSS WESTERN IDAHO AND STRETCHING THROUGH
THE CENTRAL MOUNTAINS. MUCH OF EASTERN IDAHO CLEAR AND CONTRIBUTING
TO ACTIVE DESTABILIZATION THIS AFTERNOON. MESOSCALE MODELS CONTINUE
TO POINT AT MID AFTERNOON FOR RAPID DEVELOPMENT OF STRONG
THUNDERSTORMS. STILL EXPECTING AT LEAST ISOLATED THREAT FOR WIND
GUSTS AROUND 60 MPH AND LARGE HAIL. STILL ANTICIPATING MVFR OR IFR
WITHIN ACTIVE CONVECTION UNTIL LATE EVENING. ONCE CONVECTIVE THREAT
AS PASSED EAST IDAHO WILL RETURN TO WIDESPREAD VFR. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jun 1, 9:23 AM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1023 AM MDT MON JUN 1 2015

IDZ018-031-011730-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1023 AM MDT MON JUN 1 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHWESTERN BLAINE AND WEST CENTRAL CUSTER COUNTIES UNTIL 1130 AM
MDT...

AT 1023 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF STANLEY...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STANLEY...SUNBEAM...CAPE HORN AREA...REDFISH LAKE AND BONANZA.

LAT...LON 4446 11455 4399 11480 4400 11498 4402 11500
      4402 11503 4403 11505 4406 11505 4409 11500
      4410 11502 4412 11505 4413 11502 4415 11502
      4416 11503 4416 11506 4418 11508 4417 11511
      4418 11512 4450 11523
TIME...MOT...LOC 1623Z 184DEG 24KT 4408 11493

DMH
Special weather statement, Jun 1, 11:57 AM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1257 PM MDT MON JUN 1 2015

IDZ018-032-012000-
SAWTOOTH MOUNTAINS ID-LOST RIVER/PASHIMEROI ID-
1257 PM MDT MON JUN 1 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING NORTH
CENTRAL BUTTE AND SOUTHEASTERN CUSTER COUNTIES UNTIL 200 PM MDT...

AT 1257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF GROUSE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MACKAY...MACKAY RESERVOIR...DARLINGTON AND COPPER BASIN AIRPORT.

LAT...LON 4365 11371 4378 11388 4424 11352 4390 11308
TIME...MOT...LOC 1857Z 227DEG 26KT 4378 11372

DMH

The radar

The Boise radar (KCBX), 75 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Custer

When
June 1, 12:50 PM MST to 1:05 PM MST
Where
Custer County, Leslie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.870, -115.470

One inch hail near Leslie, Idaho.

Hail, Cassia

When
June 1, 2:20 PM MST to 2:30 PM MST
Where
Cassia County, 10 mi SE of Almo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.998, -113.492

Trained spotter measured ping pong size hail southeast of Almo.

Thunderstorm Wind, Bingham

When
June 1, 2:30 PM MST to 3:10 PM MST
Where
Bingham County, Moreland to 1 mi S of Moreland
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.220, -112.450

One or more large pine trees snapped off near ground in Moreland with power out at 4 pm MDT which affected 1,350 people at one point. Tree limbs also reported downed along with some siding blown off houses.

Hail, Bannock

When
June 1, 2:43 PM MST to 3:10 PM MST
Where
Bannock County, Chubbuck
Measured
2 in hail
Reported by
NWS Employee
Coordinates
42.920, -112.450

Several reports of large hail were received from Chubbuck with hail size ranging from 1 to 2 inches.

Hail, Bannock

When
June 1, 2:45 PM MST to 3:00 PM MST
Where
Bannock County, 3 mi N of Tyhee
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.993, -112.450

One and three-quarter inch hail fell 2 miles southwest of Fort Hall.

Thunderstorm Wind, Power

When
June 1, 2:50 PM MST to 3:10 PM MST
Where
Power County, 10 mi WNW of American Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
42.835, -113.012

Idaho State Journal reported several large tree limbs down as well as power lines and road signs west of American Falls.

Thunderstorm Wind, Franklin

When
June 1, 3:30 PM MST to 5:30 PM MST
Where
Franklin County, Clifton to Weston
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.180, -112.000

Between 4:30 and 6:30 on 6/1/2015 the Franklin County Sheriff's Office received several reports of power lines down with either broken power poles or trees fallen on lines, or power poles and lines fallen on houses. Rocky Mountain Power and Utah Power are still working on restoring power, however, many residents are still without power. Much of the damage was isolated to the West Side of Franklin County. We had one report of a man electrocuted by a downed line, however, he was treated on scene by EMS and released. We had many trees blocking roads which have now been removed, and other reports of property damage due to wind including one cargo trailer which was blown over. We appreciate the help from the Preston Police Department, Franklin County Fire, EMS, Search & Rescue and Road & Bridge, Idaho State Police and Idaho State Fish & Game who all helped cover different calls.

Hail, Teton

When
June 1, 4:20 PM MST to 4:35 PM MST
Where
Teton County, Tetonia
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
43.820, -111.170

Large hail measuring 1.25 inches was recorded in Tetonia.

Thunderstorm Wind, Bear Lake

When
June 1, 4:47 PM MST to 5:10 PM MST
Where
Bear Lake County, Bern
Measured
66 kt (76 mph) measured gust
Reported by
COOP Observer
Coordinates
42.330, -111.380

A COOP observer recorded a 76 mph wind gust in Bern. Aspen tree felled by the wind.

Thunderstorm Wind, Bear Lake

When
June 1, 4:50 PM MST to 5:10 PM MST
Where
Bear Lake County, 6 mi SE of St Charles
Measured
61 kt (70 mph) estimated gust
Deaths
4 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.059, -111.297

Winds from a severe thunderstorm of 70 mph or greater caused large waves and capsized a ski boat with 7 people on board on Bear Lake on the Idaho portion of the lake. There were 4 fatalities with 3 survivors from the accident.

Thunderstorm Wind, Franklin

When
June 1, 4:54 PM MST to 5:15 PM MST
Where
Franklin County, 1 mi ESE of Clifton
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.175, -111.982

Power lines reported downed over houses and roads with 4 to 6 inch trees downed as well near Clifton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Bear Lake2015-06-0145MaleIn WaterDirect
Thunderstorm Wind, Bear Lake2015-06-0113FemaleIn WaterDirect
Thunderstorm Wind, Bear Lake2015-06-0113FemaleIn WaterDirect
Thunderstorm Wind, Bear Lake2015-06-017FemaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588500, 588530, 588511, 588504, 588512, 588515, 588532, 588509, 588519, 588499, 588528.